North Dakota, 2007

Tornadoes and Hail in North Dakota, May 21, 2007

May 21, 2007 · NWS BIS · 18 events in 9 counties and zones

In the early afternoon of Monday May 21st, Severe Thunderstorm Watch 282 was issued in anticipation of severe thunderstorms developing along and ahead of a cold frontal boundary approaching western North Dakota, and along a warm front over north central North Dakota. Numerous severe thunderstorm warnings and several tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon of Monday May 21st, Severe Thunderstorm Watch 282 was issued in anticipation of severe thunderstorms developing along and ahead of a cold frontal boundary approaching western North Dakota, and along a warm front over north central North Dakota. Numerous severe thunderstorm warnings and several tornado warnings were issued. Over a dozen reports of large hail, several reports of severe thunderstorm wind gusts, and 2 confirmed tornado reports were received during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 21, 2:30 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 21, 2:30 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON MAY 21 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
MAIN CONCERNS TONIGHT INVOLVE THE THREAT OF SEVERE WEATHER. BIS
SPECIAL SOUNDING AT 17Z INDICATED CAPPING STILL PRESENT BUT WITH
CAPE OF CLOSE TO 2500 AT THE CONVECTIVE TEMPERATURE OF 84. WITH SFC
COLD FRONT EXPECTED TO PUSH TO CENTRAL NORTH DAKOTA BY MID EVENING
THE POTENTIAL FOR SEVERE WEATHER THE MAIN CONCERN THIS EVENING.
CLOUDS AND COOL BOUNDARY LAYER MIXED OUT AS WARM FRONT PROGRESSED
NORTH THIS AFTERNOON. EXPECT THUNDERSTORMS TO INITIATE ALONG COLD
FRONT AND PROGRESS EAST TONIGHT. LARGE HAIL AND STRONG WINDS APPEAR
TO BE THE MAIN THREAT. SOME TRAINING OF THUNDERSTORMS A POSSIBILITY
FOR SIGNIFICANT PRECIP TONIGHT...BUT WITH EASTWARD TRANSLATION OF
FRONTAL SYSTEM DONT ANTICIPATE FLASH FLOOD THREAT AT THIS TIME. AS
UPPER LOW SWINGS THROUGH TUESDAY NIGHT AND WEDNESDAY THINK THREAT A
WIDESPREAD RAINS WILL BLANKET WESTERN AND NORTHERN SECTIONS OF
CWA... GENERALLY THE DRIEST AREAS OF THE REGION. COOL AND SHOWERY
WEATHER FOR THE REMAINDER OF THE FORECAST PERIOD WITH GENERALLY LOW
HEIGHTS ALOFT AND PROGRESSIVE FLOW.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...
MODELS ARE IN A BIT OF DISARRAY AS THEY ATTEMPT TO HANDLE THE UPPER
WAVE DROPPING FROM SW CANADA INTO THE NW U.S. LATE THIS WEEK. THE
12Z GFS ACTUALLY SLOWS THE SYSTEM DOWN FROM PREVIOUS RUNS AND THEN
BRINGS IT ACROSS THE NORTHERN PLAINS AS A WEAKENING WAVE IN
INCREASINGLY ZONAL FLOW SUN INTO MON. HOWEVER...WE TRENDED OUR FCST
TO A BLEND OF THE 00Z AND 06Z GFS AND 00Z ECMWF AS THEY WERE IN GOOD
AGREEMENT. EARLY ON THIS RESULTED IN COOLER AND POTENTIALLY WETTER
CONDITIONS THAN THE 12Z GFS WOULD SUGGEST...WITH 850MB TEMPS A FEW
DEG WARMER ON THE NEW MODEL. EITHER WAY THOUGH IT WILL BE A COOL
WEEKEND WITH 850MB TEMPS RANGING FROM 0 TO JUST BLO 10 C NO MATTER
WHICH FLAVOR YOU CHOOSE...BUT WITH TIMING OF THE COLDEST TEMPS VERY
MUCH DEPENDENT ON THE SPEED OF THE UPPER WAVE. IN FACT...IF OR WHEN
WE DO SEE PRECIP IT MAY BE DIFFICULT TO GET INTO THE 50S F. THE
ENSEMBLE GFS GUIDANCE SHOWS WELL THE MEDIOCRE CONFIDENCE WITH A
LARGE SPREAD IN THERMAL FIELDS DURING THE LONG TERM. OUR FCST IS
TRENDED TOWARD AND EVEN A BIT BELOW THE ENSEMBLE MEAN...BUT AGAIN
WITH ONLY MODERATE CONFIDENCE UNTIL BETTER CONTINUITY IS ACHIEVED IN
MODEL SOLUTIONS.

&&

.AVIATION...
TSRA WILL ERUPT ALONG A COLD FRONT IN WESTERN ND THIS AFTERNOON
AND SPREAD EAST THRU THE EVENING. SOME STORMS ARE APT TO BE SEVERE
WITH DAMAGING SFC WINDS AND LARGE HAIL SFC AND ALOFT. ACTIVITY
SHOULD EXPAND IN COVERAGE AFT 00Z WITH A LARGE COMPLEX OF SHOWERS
AND STORMS LIKELY TAKING SHAPE OVERNIGHT IN CENTRAL ND. MVFR CIGS
AND VIS WILL LIKELY BE THE NORM WITH THIS ACTIVITY...BUT IT IS
CERTAINLY POSSIBLE THAT IFR CONDITIONS WILL TAKE SHAPE AS THE
ACTIVITY PERSISTS INTO TUESDAY MORNING ALONG THE SLOW-MOVING FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/CJS
Hazardous weather outlook, May 21, 3:52 AM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
452 AM CDT MON MAY 21 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
452 AM CDT MON MAY 21 2007 /352 AM MDT MON MAY 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
STORMS WILL LIKELY REACH SEVERE LIMITS...WITH LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ward

When
May 21, 4:11 PM CST to 4:21 PM CST
Where
Ward County, Makoti
Measured
1.75 in hail
Reported by
Public
Coordinates
47.970, -101.800

Rainfall total was 1.27 inches in 20 minutes.

Hail, Ward

When
May 21, 4:53 PM CST to 4:58 PM CST
Where
Ward County, 9 mi ENE of Makoti
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
48.020, -101.620

Hail, Ward

When
May 21, 5:12 PM CST to 5:40 PM CST
Where
Ward County, 5 mi E of Minot
Measured
0.88 in hail
Reported by
Public
Coordinates
48.230, -101.171

Hail lasted on and off for about 30 minutes.

Hail, Mercer

When
May 21, 5:17 PM CST to 5:22 PM CST
Where
Mercer County, 5 mi NE of Beulah
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.321, -101.705

Hail, Morton

When
May 21, 5:20 PM CST to 5:32 PM CST
Where
Morton County, Glen Ullin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.820, -101.830

Hail, Sheridan

When
May 21, 5:20 PM CST to 5:25 PM CST
Where
Sheridan County, McClusky
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
COOP Observer
Coordinates
47.480, -100.450

One 60 year old female was injured by hail while outside. She heard the severe thunderstorm warning and went outside to secure property in anticipation of the storm. Golf ball size hail fell from a mostly sunny sky, hitting her in the head. She required 8 stiches to her forehead. The large hail was falling miles away from the storm core.

Hail, Bottineau

When
May 21, 5:38 PM CST to 5:44 PM CST
Where
Bottineau County, Lansford
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.630, -101.370

Hail, Morton

When
May 21, 5:43 PM CST to 5:48 PM CST
Where
Morton County, Hebron
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
46.900, -102.030

Hail, Sheridan

When
May 21, 5:45 PM CST to 5:48 PM CST
Where
Sheridan County, McClusky
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.480, -100.450

Tornado, Morton

When
May 21, 6:15 PM CST to 6:17 PM CST
Where
Morton County, 4 mi NE of Glen Ullin to 4.3 mi NE of Glen Ullin
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
46.861, -101.770

The tornado was on the north side of Interstate 94. It hit no structures and did no damage. The report came from professional storm chasers. The tornado retreated completely back up into the parent thunderstorm. See tornado entry from the same date at 18:22 CST to 18:23 CST near the same location in Morton County.

Tornado, Morton

When
May 21, 6:22 PM CST to 6:23 PM CST
Where
Morton County, 10 mi ENE of Glen Ullin to 10.2 mi ENE of Glen Ullin
Rating
EF0
Path length
0.2 mi
Path width
35 yd
Reported by
Trained Spotter
Coordinates
46.875, -101.635

See tornado entry from the same date at 18:15 CST to 18:17 CST near the same location in Morton County. This tornado developed from the same parent thunderstorm as the earlier one. It was on the north side of Interstate 94, hit no structures and did no damage. This report came from a trained spotter. This tornado was very short lived, basically touched the ground and retreated back into the parent thunderstorm.

Hail, Bottineau

When
May 21, 6:38 PM CST to 6:43 PM CST
Where
Bottineau County, Lansford
Measured
1 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
48.630, -101.370

There was damage to siding on a few houses.

Hail, Oliver

When
May 21, 6:45 PM CST to 6:52 PM CST
Where
Oliver County, 3 mi W of Center
Measured
1 in hail
Property damage
$100
Reported by
Public
Coordinates
47.120, -101.364

One window was broken due to the hail.

Hail, Ward

When
May 21, 6:50 PM CST to 6:55 PM CST
Where
Ward County, 5 mi E of Makoti
Measured
1.25 in hail
Reported by
Public
Coordinates
47.970, -101.692

Thunderstorm Wind, Oliver

When
May 21, 6:57 PM CST to 7:03 PM CST
Where
Oliver County, Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.120, -101.300

Rainfall was 0.57 inches in a very short period of time which caused very minor street flooding. The storm was accompanied by pea size hail.

Thunderstorm Wind, Pierce

When
May 21, 7:22 PM CST to 7:27 PM CST
Where
Pierce County, Rugby
Measured
57 kt (66 mph) measured gust
Reported by
COOP Observer
Coordinates
48.370, -99.980

Storm total rain was 1.57 inches.

Hail, McLean

When
May 21, 7:30 PM CST to 7:35 PM CST
Where
McLean County, 4 mi NNW of Washburn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.333, -101.053

Hail, Rolette

When
May 21, 7:35 PM CST to 7:40 PM CST
Where
Rolette County, Rolette
Measured
2 in hail
Reported by
COOP Observer
Coordinates
48.670, -99.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26962, 26965, 26966, 26964, 26967, 26969, 26970, 26971, 26972, 26973, 26974, 26975, 26976, 26977, 26978, 26979, 26980, 26981.